If you have high cholesterol that is resistant to weight loss, exercise, and healthy eating habits, your doctor may have prescribed a statin medication to bring down your numbers. While cholesterol-lowering medications are effective in reducing blood lipids, they may heighten the risk for permanent illness and disability. If you experience any of the following as a result of your prescription statin medication, you may need a personal injury lawyer:
According to Healthline, rhabdomyolysis is a condition where muscle damage causes muscle fibers to break off and slough into your bloodstream. Symptoms of this condition include severe muscle pain, weakness, dark urine, increased bruising, and muscle inflammation. While rhabdomyolysis can be caused by infection, metabolic conditions, injuries, and heat stroke, it has also been linked to statin drugs.
Discontinuing the cholesterol-lowering medication can sometimes resolve this condition, however, it can sometimes be long-standing. If stopping the stain fails to resolve your symptoms, you may need hospitalization so that intravenous fluid and drug therapy can be initiated. In severe cases, renal dialysis may be needed.
If you experience muscle damage from taking your statins, it may lead to renal failure. The muscle fibers that can get into your circulation can diminish kidney function, and when this happens, you may experience generalized swelling, loss of appetite, profound weakness, sleepiness, and nausea.
In one study, it was noted that people who took higher doses of statin medications were 34 percent likelier to be admitted to the hospital for kidney damage within the initial 120 days of statin therapy compared to those who took lower doses of the medication, explains WebMD. If you develop kidney damage during or after statin treatment, prompt medical intervention may help reverse renal damage.
In some cases, however, kidney damage may be permanent, and if this occurs, consider working with your physician and attorney to determine if you have a strong enough case to file a personal injury lawsuit.
Elevated Liver Enzymes
Statin drugs can also cause a rise in your liver enzymes, especially during the first few weeks of treatment. If you take these medications, your doctor will recommend that you undergo periodic blood tests to check your liver function. Elevated liver enzymes typically revert back to normal after your body gets used to the statin, however, permanent elevations may occur.
In severe cases, liver damage can arise from cholesterol-lowering medications, and when this happens, you may experience yellowing of your skin and whites of your eyes, tea-colored urine, itchy skin, clay-colored stools, abdominal pain, and loss of appetite.
If you take cholesterol-lowering drugs and develop any of the above conditions, see your doctor right away. If it is determined that you have sustained permanent muscle or organ damage, contact a personal injury lawyer or law firm like Law Offices of Burton J. Hass.